Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Bismarck, ND

May 22, 2018Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2018, 5:33 PM MDT for Grant County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 5:33 PM MDT (23:33 UTC)
Expired
May 22, 2018, 6:30 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, ND

The radar

The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:03 PM MDTHAIL 1.254 Wnw Carson, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS53 KBIS 222333
SVRBIS
NDC037-230030-
/O.NEW.KBIS.SV.W.0008.180522T2333Z-180523T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
533 PM MDT TUE MAY 22 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Grant County in south central North Dakota...

* Until 630 PM MDT.

* At 532 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Elgin, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Elgin around 600 PM MDT.
  Carson around 630 PM MDT.

Other locations impacted by this severe thunderstorm include Leith
and Heil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4622 10162 4633 10190 4657 10179 4642 10134
TIME...MOT...LOC 2332Z 208DEG 8KT 4631 10176 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
5 follow-up statements
750 
WWUS53 KBIS 222348
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
548 PM MDT TUE MAY 22 2018

NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
548 PM MDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...

At 547 PM MDT, a severe thunderstorm was located 6 miles east of
Elgin, moving northeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Elgin, Carson, Leith and Heil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4624 10159 4635 10187 4657 10179 4642 10134
TIME...MOT...LOC 2347Z 206DEG 11KT 4637 10172 

HAIL...2.00IN
WIND...60MPH
 
$$

EDWARDS
491 
WWUS53 KBIS 222354
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
554 PM MDT TUE MAY 22 2018

NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
554 PM MDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...

At 553 PM MDT, a severe thunderstorm was located 6 miles east of
Elgin, moving northeast at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Carson, Leith and Heil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4627 10160 4635 10183 4657 10179 4642 10134
TIME...MOT...LOC 2353Z 208DEG 8KT 4638 10171 

HAIL...2.00IN
WIND...60MPH
 
$$

EDWARDS
727 
WWUS53 KBIS 230007
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
607 PM MDT TUE MAY 22 2018

NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
607 PM MDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...

At 606 PM MDT, a severe thunderstorm was located near Carson, or 11
miles east of Elgin, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4634 10148 4635 10159 4640 10174 4654 10169
      4642 10134
TIME...MOT...LOC 0006Z 211DEG 20KT 4645 10161 

HAIL...1.50IN
WIND...60MPH
 
$$

EDWARDS
640 
WWUS53 KBIS 230019
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
619 PM MDT TUE MAY 22 2018

NDC037-230030-
/O.CON.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
619 PM MDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL GRANT COUNTY...

At 619 PM MDT, a severe thunderstorm was located near Carson, or 14
miles east of Elgin, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4637 10143 4638 10159 4647 10165 4654 10169
      4642 10134
TIME...MOT...LOC 0019Z 215DEG 9KT 4648 10157 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
019 
WWUS53 KBIS 230025
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
625 PM MDT TUE MAY 22 2018

NDC037-230034-
/O.EXP.KBIS.SV.W.0008.000000T0000Z-180523T0030Z/
Grant ND-
625 PM MDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY WILL
EXPIRE AT 630 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However heavy rain is still possible with 
this thunderstorm.

LAT...LON 4637 10143 4638 10159 4647 10165 4654 10169
      4642 10134
TIME...MOT...LOC 0024Z 208DEG 8KT 4649 10156 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:56 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 22, 2:56 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
356 PM CDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 249 PM CDT Tue May 22 2018

Convective potential highlights the short term forecast.

Two areas of potential convective initiation are possible late
this afternoon across the southwest and south central. First
across the Beach and Medora areas along a weak convergence line,
and a second along a density gradient along the northern periphery
of the cumulus field from near Bowman to Mandan/Bismarck, and
Napoleon. This is evident in the GOES-East Day Cloud Phase
Distinction RGB and Visible imagery through 2042 UTC showing
towering cumulus with ice at cloud top. However, upper level
forcing is rather weak, and sustained initiation would seem to be
another hour or two off. SPC has maintained the marginal risk
across the southwest and south central where MLCAPE around
900-1500 j/kg and deep layer shear of 25-30 kts supports an
isolated severe threat through sunset. Additional, less intense
convection is expected to develop across the northwest late this
afternoon into the early evening where upper level forcing is
greater, but, instability weaker.

Thunderstorms may be sustained across the southwest through the
overnight with a low level jet propagating into the northwest by
early Wednesday morning.

On Wednesday, widespread surface dewpoints in the upper 50s to
mid 60s are forecast to be in place across much of western and
central North Dakota ahead of a surface warm front that will
propagate into southwest North Dakota late Wednesday afternoon.
With the arrival of multiple impulses late Wednesday afternoon
and through evening ahead of the upper low across Montana,
convective initiation within the moisture axis ahead of the warm
front appears to increase after 21 UTC. ML CAPE around 1500-2500
j/kg and deep veering wind profiles with 0-6km shear around 30kts
oriented perpendicular to the moisture axis supports the potential
for a discrete supercellular mode late Wednesday afternoon and
into the early evening. All hazards are possible with the discrete
convection including large hail to golfball size, damaging winds
to 70 mph, and a tornado or two cannot be ruled out. Convection is
likely to congeal as it propagates north through the late evening
into the overnight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 249 PM CDT Tue May 22 2018

Convective potential Thursday, and warm temperatures Thursday and
Friday highlight the extended forecast.

An upper level low is forecast to propagate into central North
Dakota by Thursday afternoon. The greatest instability axis may
remain across the James River Valley Thursday afternoon to support
possible strong to severe convection with dewpoints well into the
60s.

The 12 UTC NAEFS depicts 850 mb mean temperature anomalies in the
90th percentiles and above Thursday and Friday across western and
central North Dakota. With westerly winds, favored the warmer
edge of the 12 UTC global suite. This would put highs in the mid
to upper 80s Thursday, and the upper 80s to the lower 90s on
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 249 PM CDT Tue May 22 2018

Isolated to scattered rain showers and thunderstorms developing
across the west and south central this afternoon, and continuing
through the evening. Thunderstorms may continue across the
southwest through the night. More widespread thunderstorms are
expected Wednesday, especially during the late afternoon and
evening, across most of western and central North Dakota. A few
storms could be severe Wednesday. VFR conditions outside of rain
showers and thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, May 22, 3:00 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
400 PM CDT Tue May 22 2018

NDZ004-005-012-013-023-025-037-048-232100-
Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure-
400 PM CDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread thunderstorms are possible Wednesday, especially
during the late afternoon through the evening, across most of
western and central North Dakota. Some storms could be severe.
Large hail to golfball size, damaging winds to 70 mph, and a
tornado or two are the primary threats. Locally heavy rain is also
possible. The greatest risk for severe weather is along and south
of North Dakota Highway 200.

There is a chance of thunderstorms across northern North Dakota
and the James River Valley on Thursday. A few storms could be
strong to severe across the James River Valley.

The chance of thunderstorms returns Sunday and Monday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotter activation may be needed on Wednesday.

NDZ001>003-009>011-017>022-031>036-040>047-050-051-232100-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-Dickey-
400 PM CDT Tue May 22 2018 /300 PM MDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across western North Dakota
late this afternoon and evening. Thunderstorms may continue
across the southwest into the overnight. Scattered thunderstorms
will enter central North Dakota by early this evening. A few
storms could be strong across the southwest. The main hazards
will be small hail, gusty winds, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread thunderstorms are possible Wednesday, especially
during the late afternoon through the evening, across most of
western and central North Dakota. Some storms could be severe.
Large hail to golfball size, damaging winds to 70 mph, and a
tornado or two are the primary threats. Locally heavy rain is also
possible. The greatest risk for severe weather is along and south
of North Dakota Highway 200.

There is a chance of thunderstorms across northern North Dakota
and the James River Valley on Thursday. A few storms could be
strong to severe across the James River Valley.

The chance of thunderstorms returns Sunday and Monday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotter activation may be needed this afternoon and
evening, however, there is a greater chance on Wednesday.

PA

In the hours before

Special weather statement, May 22, 4:16 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
516 PM CDT TUE MAY 22 2018

NDZ045-222245-
Sioux ND-
516 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX COUNTY UNTIL
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Prairie Knights Resort, or 11 miles northwest of
Fort Yates, moving northeast at 15 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Prairie Knights Resort.

LAT...LON 4617 10091 4638 10083 4629 10057 4628 10058
      4625 10056 4623 10056 4621 10058 4612 10073
TIME...MOT...LOC 2216Z 220DEG 12KT 4620 10082

EDWARDS
Special weather statement, May 22, 4:39 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
439 PM MDT TUE MAY 22 2018

NDZ042-045-222315-
Grant ND-Sioux ND-
439 PM MDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Keldron, or 17 miles northeast of Lemmon. this storm
was nearly stationary.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Sioux
and southwestern Grant Counties.

LAT...LON 4605 10200 4607 10200 4626 10191 4612 10158
      4597 10178
TIME...MOT...LOC 2239Z 210DEG 4KT 4608 10185

EDWARDS
Special weather statement, May 22, 4:52 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
452 PM MDT TUE MAY 22 2018

NDZ041-222315-
Hettinger ND-
452 PM MDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
515 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Mott, moving northeast at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mott and Regent.

LAT...LON 4632 10249 4637 10261 4645 10260 4661 10221
      4640 10207
TIME...MOT...LOC 2252Z 247DEG 17KT 4644 10238

EDWARDS
Special weather statement, May 22, 4:59 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
559 PM CDT TUE MAY 22 2018

NDZ045-222330-
Sioux ND-
559 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX COUNTY UNTIL
630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Prairie Knights Resort, or 13 miles north of Selfridge,
moving northeast at 10 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Sioux
County.

LAT...LON 4616 10074 4621 10092 4639 10090 4633 10061
TIME...MOT...LOC 2259Z 208DEG 7KT 4622 10085

EDWARDS
Special weather statement, May 22, 5:11 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
611 PM CDT TUE MAY 22 2018

NDZ034-045-222345-
Sioux ND-Morton ND-
611 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX AND
SOUTHEASTERN MORTON COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Solen, or 23 miles north of Selfridge, moving north at 5 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Solen and Breien.

LAT...LON 4632 10076 4637 10099 4654 10098 4647 10064
TIME...MOT...LOC 2310Z 200DEG 5KT 4638 10090

EDWARDS
Special weather statement, May 22, 5:19 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
519 PM MDT TUE MAY 22 2018

NDZ044-230000-
Adams ND-
519 PM MDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haynes, or 6 miles east of Hettinger, moving northeast at 10 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Haynes and White Butte.

LAT...LON 4594 10260 4598 10263 4616 10240 4597 10218
      4594 10225
TIME...MOT...LOC 2318Z 232DEG 10KT 4596 10250

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:00 PM MDTSpecial Weather StatementBISAdams45 min
May 22, 4:16 PM MDTSpecial Weather StatementBISSioux29 min
May 22, 4:39 PM MDTSpecial Weather StatementBISGrant36 min
May 22, 4:47 PM MDTSevere Thunderstorm WarningBISGrant, Sioux58 min
May 22, 4:52 PM MDTSpecial Weather StatementBISHettinger23 min
May 22, 4:59 PM MDTSpecial Weather StatementBISSioux31 min
May 22, 5:11 PM MDTSpecial Weather StatementBISSioux34 min
May 22, 5:19 PM MDTSpecial Weather StatementBISAdams41 min
May 22, 5:42 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger63 min
May 22, 5:45 PM MDTSevere Thunderstorm WarningBISMorton, Oliver43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.